Anyone with WG in drug free remission?

Hi, I was diagnosed in May 2009 with WG, went through the normal Cyclophosphamide and prednisolone treatment and have been fortunate to be able to return to a normal life ( work, cycling, running etc). I take daily meds for high blood pressure and blood thinning and once a week I have my methotrexate. I see my consultant on Wednesday and would really like to stop taking the methotrexate as it makes me feel rubbish and bad tempered for a couple of days afterwards, does anyone have any experience or recommendations on stopping the methotrexate?

10 Replies

oldestnewest
  • Hi there

    Personally I would be a bit wary of rushing things. I was diagnosed with MPA in 2010 and went through the same treatment as you except I am in remmission with Azathioprine. No flares so far, thank goodness! My consultant is keen that I stay on the treatment for 5 years so that will be 2015. I am counting down!!!! She says there will be less of a chance of a recurrance then.

    Good luck

    Lynne

  • Thanks for the reply Lynne, you have a good point, I may be trying to rush things but I'm still going to ask :-)

  • I can only go on what I have been told so maybe your consultant will have different ideas. Hopefully you will hear from someone soon who is in drug free remission and has first hand experience of timings etc. That would obviously be of more use to you.

    Hope you get some answers tomorrow and can make an informed choice.

    I will be interested to know how you get on (and for my future reference)

    Best wishes

    Lynne

  • I was diagnosed Christmas 2005, had variously cyclophosphamide, azathiaprine and rituximab. Last year after being in remission for two years with azathiaprine I was taken off everything. Unfortunately I relapsed this year but I am still pleased we tried. It's all quite personal so just keep up the communication with your consultant and let them know how and when things change.

  • Thanks for all the advice, I'll keep you both posted on the outcome of my 6 month check-up.

  • Hi!! I was on prednisone and cyclosphamide from June 2000 to November 2004. Have been in drug free remission since:) I am on blood pressure med and diuretics and estrogen for pre mature menaupause due to cyclosphamide.... But am very healthy and doing well:) its defiantly a trying process to get off all the meds. But in due time and with everything going well hopefully you will be in drug free remission!!! Sometimes we have to be a little more patient than we would like to be:) Cheers!!

  • Hi, thanks for the reply, It's great to hear that someone is in drug free remission and doing well. I know I'll never be able to stop all of the medication but I really do hate the methotrexate and the way it makes me feel.

  • I seem to be on my way to being drug free. I'm currently on Prednisolone and Co-trimoxazole (antibiotic) three times a week, and daily Bisoprolol (blood pressure) and calcium tablets.

    Ironically though, my kidneys are going to fail before I go drug free, so I get a new set of tablets! :p

    I was first diagnosed over Xmas 2010, but I'm quite lucky in that I was relatively young (30), so I bounced back fairly quickly.

    Hope you're off the Methotrexate soon and feeling better. It's a horrible feeling knowing that what's curing you is also making you feel terrible.

  • John was diagnosed April 2001..followed by 6 months of Cyclophos and prednisolone infusions..followed by oral Cyclophos and oral prednisolone.. for 5 years... nothing else would control the WG at that time... Azathioprine did not control John's aggressive form of WG at all... 2006 Mycophenolate came along and John has been taking this for the last 6 years. John started on 60mg of prendisolone reducing slowly down to 10mg and then even slower to zero... it too 2 years to go from 7.5mg to zero...John has been steroid free for nearly 2 years now :-) HE started reducing the Mycophenolate in April of this year and will reduce it again in January 2013..so he is well on the way to being in drug free remission but it has taken nearly 12 years to get to this point. Also, because he took oral Cyclophos for 5 years, long term use of this drug caused carcinomas of the bladder in 2008 and 2011 and John had 2 seperate ops to remove the carcinomas followed by chemo.

    John's consultant always said it was not advisable to reduce the prednisolone and the immunesuppressant at the same time... thats why John was weaned off the prednisolone before the Mycophenolate. John is always ANCA positive and always has a reading of about 30.. which in some people with WG would be high but John seems to keep quite well at this level...

    We do know of people with ANCA associated Vasculitis who have been drug free for 8 years but they still have 6 monthly check ups just to keep an eye on things...we also know a guy who was drug free for about 12 years but had a major relapse last year and is quite ill now. John's consultant says that having Vasculitis and treating Vasculitis is a fine balance..between treating and keeping the Vasculitis under control and the side effects and damage the drugs can cause. John always said that he valued quality of life rather than quantity of life and John and his consultant have worked together this last 11+ years to maintain this...

    Rituximab has been the big break through for treating Vasculitis as it targets the b cells directly and does not attack other cells....and some people just have it once or twice a year without any other drugs at all.... one day very soon RTX will be available for everyone in the UK with Vasculitis...

  • Hi John and Susan, many thanks for the reply, just back from my 6 monthly check up and my consultant is very nervous about reducing my methotrexate as my CANCA is still over 150 even though I feel fine. She says that we may look at it in a couple of years and I’ve resigned myself to that, at least it gives me something to aim for. I know I should count myself lucky to have a ‘normal’ life as most people on the forum seem to be much worse off than myself. Once again thanks for all the replies. :-)

You may also like...